This setting lets you change the way you view articles. You can choose to have articles open in a dialog window, a new tab, or directly in the same window.
Open in Dialog
Open in New Tab
Open in same window

American Economic Review: Vol. 99 No. 4 (September 2009)

Expand

Quick Tools:

Print Article Summary
Export Citation
Sign up for Email Alerts Follow us on Twitter

Explore:

AER - All Issues

AER Forthcoming Articles

Gibrat's Law for (All) Cities: Reply

Article Citation

Eeckhout, Jan. 2009. "Gibrat's Law for (All) Cities: Reply." American Economic Review, 99(4): 1676-83.

DOI: 10.1257/aer.99.4.1676

Abstract

This reply refutes the objection raised by Levy (2009) about the fit of the upper tail of the city size distribution in Eeckhout (2004). I show that the method on which his conclusion is based is unsubstantiated. The visual interpretation of the fit on log-log plots is misleading. In addition, the methodology used to estimate a truncated subsample of the distribution while testing its significance against a distribution with prespecified parameters is ill-founded. The main conclusion is that Gibrat's law holds: city sizes follow proportionate growth, thus giving rise to a lognormal size distribution, tail included. (JEL R11, R12, R23)

Article Full-Text Access

Full-text Article

Additional Materials

Download Data Set (23.25 KB)

Authors

Eeckhout, Jan (U PA and ICREA, U Pompeu Fabra)

JEL Classifications

R11: Regional Economic Activity: Growth, Development, and Changes
R12: Size and Spatial Distributions of Regional Economic Activity
R23: Urban, Rural, and Regional Economics: Regional Migration; Regional Labor Markets; Population; Neighborhood Characteristics


American Economic Review


Quick Tools:

Sign up for Email Alerts

Follow us on Twitter

Subscription Information
(Institutional Administrator Access)

Explore:

AER - All Issues

AER - Forthcoming Articles

Virtual Field Journals


AEA Member Login:


AEAweb | AEA Journals | Contact Us